Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 35, NWS Morristown, TN

June 19, 1997Anderson County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 19, 1997, 8:16 PM EDT for Anderson County, Tennessee. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 1997, 8:16 PM EDT (00:16 UTC)
Expired
Jun 19, 1997, 10:15 PM EDT
In force
119 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Anderson County, TN

The radar

The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1691 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1691 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 200017
FFWMRX
TNC001-200215-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
816 PM EDT THU JUN 19 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1015 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...ANDERSON COUNTY
 
AT 816 PM EDT DOPPLER RADAR CONTINUED TO SHOW AN ISOLATED THUNDERSTORM
WITH HEAVY RAIN LOCATED IN CENTRAL ANDERSON COUNTY. RADAR RAINFALL
ESTIMATES HAVE SHOWN THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN
ACROSS MOST OF THE CENTRAL PORTION OF ANDERSON COUNTY. ALTHOUGH THE
THUNDERSTORM RESPONSIBLE FOR THE HEAVY RAIN IS WEAKENING THE THREAT FOR
FLASH FLOODING WILL STILL EXIST MAINLY NEAR THE CLINTON AREA.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:00 PM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 19, 3:00 PM EDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
300 PM EDT THU JUN 19 1997

MRX WSR-88D SHOWS ISOLATED TO WIDELY SCT CONVECTION ACROSS SE KY/
NRN PLATEAU AND WISE COUNTY OF SOUTHWEST VIRGINIA. THIS ACTIVITY
WILL LIKELY BE DIURNAL IN NATURE AND WILL DISSIPATE BY AROUND
SUNSET. WOULD SUGGEST HAVING A SLIGHT CHC OF EARLY
EVENING THUNDERSTORMS FOR WESTERN COUNTIES OF SOUTHWEST VA AND
NORTHERN PLATEAU. DUE TO CONTINUED WET GROUND AND PLENTY OF LO
LVL MOISTURE...I ANTICIPATE ANOTHER ROUND OF FOG TONIGHT WITH
SOME OF THE FOG BECOMING LOCALLY DENSE.

MODELS IN GENERAL AGREEMENT WITH UPPER LVL FEATURES IN KEEPING MAIN
WESTERLY FLOW WELL NORTH OF THE REGION. HOWEVER...A WEAK S/WV...
CURRENTLY ACROSS THE GULF COAST STATES IS PROGGD TO LIFT SLOWLY
NE TWD THE TN VALLEY THE NEXT 48 HOURS. UA ANALYSIS SHOWS RELATIVELY
COOLER AIR ALOFT WITH THIS FEATURE AND EXPECT LAPSE RATES TO
STEEPEN SOME...ESPECIALLY FOR SATURDAY AS 60 AVN HAS THE S/WV OVER
THE FORECAST AREA. WOULD CALL FOR A 20 PERCENT CHC OF AFTERNOON/
EVENING THUNDERSTORMS FOR FRIDAY WITH A 30 PERCENT POP FOR SATURDAY
AFTERNOON. OTHERWISE...PARTLY CLOUDY SKIES ANTICIPATED WITH MORNING
FOG ANTICIPATED AGAIN FOR SATURDAY MORNING.

DUE TO RELATIVELY MOIST SOILS...WOULD CONT TO TREND TWD THE COOLER
FAN NOS. HAVE A GOOD NIGHT...

DH

In the hours before

Local storm report, Jun 19, 8:02 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
800 PM EDT THU JUN 19 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

750 PM     NEAR CLINTON              TN   WIND DAMAGE
06/19/97   ANDERSON                       A TELEPHONE POLE DOWN AND A
                                          FEW TREES DOWN JUST WEST OF
                                          CLINTON. REPORT FROM
                                          DISPATCH.
Local storm report, Jun 19, 8:07 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
805 PM EDT THU JUN 19 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

750 PM     NEAR CLINTON              TN   WIND DAMAGE
06/19/97   ANDERSON                       A TELEPHONE POLE DOWN AND A
                                          FEW TREES DOWN JUST WEST OF
                                          CLINTON.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:39 PM EDTFlash Flood WarningMRXHamilton4 hr
Jun 20, 2:52 PM EDTSevere Thunderstorm WarningMRXSevier68 min
Jun 20, 3:48 PM EDTSevere Thunderstorm WarningMRXCocke42 min
Jun 20, 4:00 PM EDTSevere Thunderstorm WarningMRXSevier45 min
Jun 20, 4:09 PM EDTSevere Thunderstorm WarningMRXUnicoi51 min
Jun 20, 4:21 PM EDTSevere Thunderstorm WarningMRXFentress54 min
Jun 20, 4:31 PM EDTSevere Thunderstorm WarningMRXBlount44 min
Jun 20, 4:43 PM EDTSevere Thunderstorm WarningMRXMonroe47 min
Jun 20, 4:52 PM EDTSevere Thunderstorm WarningMRXHamblen53 min
Jun 20, 5:09 PM EDTSevere Thunderstorm WarningMRXGreene51 min

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.